Massachusetts, 2008

High Wind and Strong Wind in Massachusetts, March 21, 2008

March 21, 2008 · NWS BOX · 7 events in 7 counties and zones

Low pressure moving northeast into the Gulf of Maine produced high west to northwest winds across much of Southern New England.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$29,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving northeast into the Gulf of Maine produced high west to northwest winds across much of Southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 21, 9:05 AM EST, 15 minutes earlier.

Area forecast discussion, Mar 21, 9:05 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1005 AM EDT FRI MAR 21 2008

.SYNOPSIS...
DEPARTING LOW PRESSURE BRINGS STRONG WINDS TODAY. HIGH PRESSURE THEN
BRINGS FAIR COOL WEATHER. AN ATLANTIC STORM PASSES WELL OFFSHORE
MONDAY NIGHT AND TUESDAY BRINGING A CHANCE OF RAIN OR SNOW SOUTH OF
THE MASS PIKE. ANOTHER LOW WILL PASS OVER NORTHERN NEW ENGLAND TUE
NIGHT AND WED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***WIND ADVISORY MAY NEED SPOTTY UPGRADE TO A WARNING AT 11AM***

PNS GENERATION SOON. ONLY 1 TREE DOWN REPORT SO FAR IN TOLLAND COUNTY
CT WHERE OUTAGE REPORTS SLOWLY INCREASING.

DRY BLUSTERY CHILL COULD YIELD WARNING WINDS/DAMAGE MIDDAY.

ISOLATED DAMAGE REPORTS ATTM.

GUSTY NORTHWEST WINDS FROM THE OVERNIGHT WILL INCREASE IN INTENSITY
THIS MORNING. THE LOWER ATMOSPHERE DESTABILIZES ALLOWING WINDS
BETWEEN 2000 AND 5000 FEET TO MIX DOWN TO THE SURFACE. OBSERVED WINDS
IN THESE LAYERS HAVE MAINLY BEEN 35 TO 40 KNOTS...AND INCREASE TODAY
TO 40 TO 45 KNOTS. WITH SUSTAINED WINDS IN THE 20S AND POTENTIAL
GUSTS IN THE 40S.  THE MOST PRONE SPOTS WOULD BE THE HILL COUNTRY...
THE BERKSHIRES AND CENTRAL HILLS. WINDS ALOFT AND INSTABILITY TAPER
OFF AROUND SUNSET...WE WILL END THE ADVISORY AROUND 00Z.

TEMPERATURES FROM THE GFS MOS LOOK SEVERAL DEGREES TOO WARM FOR A DAY
WHEN TEMPS IN THE MIXING LAYER ARE EQUIVALENT TO -10 TO -12C AT 850
MB. WE TOOK A BLEND OF MODEL DATA THAT BROUGHT MAX TEMPS IN THE MID
30S TO LOWER 40S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE PRESSURE GRADIENT RELAXES TONIGHT...ALLOWING WINDS TO DIMINISH.
WEAK LOW PRESSURE THEN PASSES SOUTH OF NEW ENGLAND ON SATURDAY.
MOISTURE IS LIMITED AND THE UPPER FLOW DIRECTS MOST OF IT OUT TO SEA
MISSING NEW ENGLAND. SO WE ARE EXPECTING JUST A PERIOD OF CLOUDS...
MUCH OF THIS BEING MID AND HIGH CLOUDS...THAT CLEARS OUT DURING THE
AFTERNOON. FORECAST MAX TEMPERATURES BY THE GFS MOS AGAIN LOOK WARM
AND SO WE AGAIN TOOK A BLEND OF MODEL DATA TO GENERATE TEMPERATURES
JUST A FEW DEGREES WARMER THAN TODAY.

WEAK LOW PRESSURE PASSES WELL S OF NEW ENGLAND SATURDAY NIGHT...WHICH
WILL ACTUALLY REINFORCE THE COLDER AIR ON SUNDAY AS N-NW WINDS PICK
UP A BIT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS IN FAIR AGREEMENT EARLY IN THE FORECAST
PERIOD...AND ARE STARTING TO RESOLVE THE POTENTIAL OCEAN LOW
DEVELOPMENT EARLY NEXT WEEK.

COLD VORTEX OVER EASTERN CANADA REMAINS THROUGH THE WEEKEND...
KEEPING A DRY BUT COOL FLOW OVER THE REGION.

THE NEXT POSSIBLE PLAYER BEGINS TO TAKE SHAPE OFF THE FLORIDA COAST
SUNDAY...WORKING OVER THE WESTERN ATLANTIC MONDAY. BIG QUESTIONS
STILL REMAIN ON THIS LOWS TRACK AND DEVELOPMENT...BUT IT LOOKS LIKE
IT MAY STAY FAR ENOUGH SOUTH TO KEEP ANY PRECIP OUT OF MOST OF THE
REGION. HAVE KEPT LOW CHANCE POPS FOR RI AND SE MA ON MONDAY NIGHT
AND TUESDAY...AS THE NORTHERN FRINGE MAY SCRAPE ALONG THE COAST.
STILL A LOT OF TIME TO WATCH THIS FEATURE...AND STILL SOME SPREAD
AMONGST THE MODEL SUITE THIS MORNING. EVEN THE 00Z ECMWF MODEL IS
PUSHING THE LOW FURTHER OFFSHORE. MANY FACTORS STILL NEED TO BE
RESOLVED AS WE GET CLOSER TO VERIFY TIME...SO WILL CONTINUE TO
MONITOR THIS SITUATION. DO EXPECT TEMPS TO RUN COOLER THAN CURRENT
MODEL FORECASTS WITH A N OR NE FLOW.

MOST MODELS ARE BRINGING ANOTHER FRONT AND A CLIPPER TYPE SYSTEM OUT
OF THE LAKES INTO THE REGION TUESDAY NIGHT AND WEDNESDAY. DEPENDING
UPON TEMPERATURES...COULD SEE PERIOD OF MIXED PRECIP LATE TUESDAY
NIGHT AND EARLY WEDNESDAY MORNING INLAND...BUT HAVE QUESTIONS ABOUT
GUIDANCE TEMPS AS WINDS SHIFT TO S-SW.

POSSIBILITY OF ANOTHER FRONT APPROACHING FROM THE S ON THURSDAY
BRINGING MORE SHOWERS...THOUGH MODELS SHOWING A WIDE SPREAD IN THEIR
SOLUTIONS ON THIS FEATURE.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR WIND WITH MANY REPS OF LLWS AS MECHANICAL TURB WITH STRONG LOW
LVL WLY FLOW.

AWWS POSTED.

VFR WITH DIMINISHING WIND TONIGHT AND SATURDAY. ANY CLOUDS SHOULD
REMAIN AT VFR LEVELS.

SAT NIGHT....VFR.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...
SUNDAY-MONDAY...VFR.

MONDAY NIGHT-TUESDAY...OCEAN LOW MAY STILL APPROACH CLOSE ENOUGH TO
BRING MVFR CEILINGS...MAINLY TO SE MA AND RI. WILL STILL NEED TO
MONITOR FORECASTS...AS THIS LOW COULD APPROACH CLOSER TO THE COAST.

&&

.MARINE...
WEST TO NORTHWEST WINDS OF 40 TO 45 KNOTS ALOFT WILL BE DRAWN
TOWARD THE SURFACE TODAY. THE TIGHT PRESSURE GRADIENT AROUND
DEPARTING MARITIME LOW PRESSURE WILL KEEP SUSTAINED WINDS IN THE
MID 20S TO MID 30S. SO GALE WARNINGS WILL CONTINUE THROUGH THE
DAY. GUSTS MAY APPROACH STORM FORCE ESPECIALLY IN THE EASTERN
OUTER WATERS...BUT THIS IS NOT EXPECTED TO MAINTAIN ITSELF.

AS LOW PRESSURE MOVES FARTHER OFF AND THE PRESSURE GRADIENT
LESSENS...WINDS AND SEAS WILL DIMINISH TONIGHT AND SATURDAY.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT...WINDS AND SEAS WILL DROP BELOW SMALL CRAFT
CRITERIA.

SUNDAY THROUGH MONDAY...N-NE WINDS 10-15 KT AND SEAS 4 FEET OR LESS.

MONDAY NIGHT-TUESDAY...FORECAST DEPENDENT UPON THE APPROACH OF A
DEVELOPING OCEAN LOW. CURRENT FORECAST SUGGESTS THAT THE LOW SHOULD
REMAIN FAR ENOUGH S OF THE WATERS TO KEEP WINDS BELOW GALE CRITERIA.
WILL STILL NEED TO MONITOR FUTURE FORECASTS...AS IT IS STILL
POSSIBLE THAT THIS LOW COULD MAKE A CLOSER APPROACH.

&&

.FIRE WEATHER...
STRONG WINDS TODAY WILL BRING SOME POTENTIAL FOR BRINGING DOWN WEAK
LIMBS AND WEAKLY SUPPORTED TREES. TREES IN WET GROUND WOULD BE MOST
AT RISK.

VERY DRY AIR WILL BE TRANSPORTED ACROSS THE REGION TODAY AND
SATURDAY. DEWPOINTS ARE FORECAST IN THE TEENS TODAY AND THE SINGLE
NUMBERS SATURDAY. SO MINIMUM RH VALUES EACH DAY WILL BE DRY...25 TO
35 PERCENT TODAY AND 15 TO 25 PERCENT ON SATURDAY. WINDS WILL BE MUCH
LIGHTER ON THE DRIER DAY SATURDAY WITH GUSTS BELOW 20 KNOTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-026.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MAZ022>024.
NH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR RIZ008.
MARINE...GALE WARNING UNTIL 4 AM EDT SATURDAY FOR ANZ231>235-237-250-
     254-255.
     GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ANZ230-236.

&&

SYNOPSIS...WTB/DRAG/EVT 1001
NEAR TERM...WTB/DRAG 1001
SHORT TERM...WTB/DRAG 1001
LONG TERM...EVT
AVIATION...WTB/DRAG/EVT 1001
MARINE...WTB/DRAG/EVT
FIRE WEATHER...WTB
Hazardous weather outlook, Mar 21, 4:07 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
507 AM EDT FRI MAR 21 2008

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-220915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
507 AM EDT FRI MAR 21 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OCEAN STORM MAY AFFECT PORTIONS OF THE REGION...MAINLY
SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND...MONDAY NIGHT AND
TUESDAY. HOWEVER...THERE REMAINS A LOW PROBABILITY OF THIS
OCCURRING...AS IT APPEARS THAT THIS LOW MAY PUSH FURTHER OFF
THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-RIZ008-220915-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
507 AM EDT FRI MAR 21 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OCEAN STORM MAY AFFECT THE REGION MONDAY NIGHT AND TUESDAY.
HOWEVER...THERE REMAINS A LOW PROBABILITY OF THIS OCCURRING...AS
IT APPEARS THAT THIS LOW MAY PUSH FURTHER OFF THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-254-255-220915-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
507 AM EDT FRI MAR 21 2008

...GALE WARNING IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS MAY ACCOMPANY COASTAL LOW PRESSURE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-220915-
BOSTON HARBOR-NARRAGANSETT BAY-
507 AM EDT FRI MAR 21 2008

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS MAY ACCOMPANY COASTAL LOW PRESSURE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 strong wind. Local standard time, as filed.

Strong Wind, Eastern Hampden

When
March 21, 9:20 AM EST
Where
Eastern Hampden forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

A 48 mph wind gust was recorded at the Southwick EOC. A large tree was blown down blocking Route 202 at Route 10.

Strong Wind, Eastern Essex

When
March 21, 10:15 AM EST to 3:30 PM EST
Where
Eastern Essex forecast zone
Measured
42 kt (48 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observing System in Beverly (KBVY) recorded a wind gust of 47 mph. Numerous tree branches were downed across eastern Essex county. In addition, a portable car port had blown over onto a person. The person received medical attention for a cut on his head but was otherwise uninjured.

High Wind, Southeast Middlesex

When
March 21, 11:33 AM EST
Where
Southeast Middlesex forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An APRS Weathernet station in Cambridge, Massachusetts recorded a wind gust of 58 mph. No damage was reported.

High Wind, Western Hampshire

When
March 21, 11:44 AM EST
Where
Western Hampshire forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

An amateur radio operator recorded a wind gust of 62 mph on a home weather station. No damage was reported.

High Wind, Eastern Norfolk

When
March 21, 12:46 PM EST to 1:34 PM EST
Where
Eastern Norfolk forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory (KMQE) recorded a wind gust of 59 mph. In addition, a separate anemometer at Blue Hill recorded a wind gust of 61 mph. A tree and some power lines were reported down in Hingham.

High Wind, Southern Worcester

When
March 21, 12:47 PM EST
Where
Southern Worcester forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Worcester (KORH) recorded a wind gust of 61 mph. No damage was reported.

High Wind, Western Middlesex

When
March 21, 1:00 PM EST to 3:31 PM EST
Where
Western Middlesex forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An APRS Weathernet site in Stow, Massachusetts measured a wind gust of 63 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88060, 88118, 86646, 88062, 86645, 86644, 86642.